Alert archive / Idaho / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 1, NWS Pocatello, ID

May 28, 20084 counties in Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at May 28, 2008, 12:55 PM MDT for 4 counties in Idaho. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 28, 2008, 12:55 PM MDT (18:55 UTC)
Expired
May 28, 2008, 1:45 PM MDT
In force
50 min
Issued by
NWS Pocatello, ID
Area
Storm-based polygon

Counties Bannock County, ID, Bingham County, ID, Cassia County, ID, Power County, ID

The radar

The Pocatello radar (KSFX), 44 km from the middle of the area, began a volume at 18:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 6.9 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2008-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 186 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2008-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
186 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
1829 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 10:44 AM MDT, 2 hours 11 minutes earlier.

Area forecast discussion, May 28, 10:44 AM MDT, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
1044 AM MDT WED MAY 28 2008

.UPDATE...HAVE ISSUED A FLASH FLOOD WATCH FOR THE CENTRAL
MOUNTAINS OF IDAHO THROUGH 10PM THIS EVENING. MORNING RAINFALL
TOTALS IN SOME AREAS WERE IN EXCESS OF ONE QUARTER OF AN INCH IN
90 MINUTES OR LESS...ESPECIALLY AROUND THE CASTLE ROCK FIRE AREA.
AM EXPECTING MORE SHOWERS/TSTORMS THIS AFTN WITH HEAVY RAINFALL
POSSIBLE. AM CONCERNED AS WELL ABOUT STRONG/SEVERE POTENTIAL THIS
AFTN WITH DRY SLOT WORKING INTO AREA. THIS IS ALLOWING FOR PLENTY
OF SUN AND INSTABILITY. ALSO BELIEVE SHEAR MAY BE STRONGER THAN
MODELS DEPICT DUE TO THINKING JET INFLUENCE WILL BE FARTHER WEST. EXPECTING
MAINLY HAIL THREAT AND HEAVY RAINFALL WITH STRONGEST ACTIVITY.
WILL CONTINUE TO MONITOR THIS THROUGHOUT THE DAY.  KEYES

&&

.PREV DISCUSSION... /ISSUED 230 AM MDT WED MAY 28 2008/

DISCUSSION...BROAD UPPER TROUGH NOTED ON SATELLITE IMAGERY ACROSS
THE WEST COAST EARLY THIS MORNING. A FAIRLY SIGNIFICANT VORT FEATURE
WAS NOTED LIFTING NE THROUGH ELY ON NOSE OF UPPER JET. VORT EXPECTED
TO SHIFT ACROSS SRN HALF OF FORECAST AREA THIS MORNING THEN NRN HALF
THIS AFTERNOON WITH ATTENDING SHOWERS/THUNDERSTORMS ACCOMPANYING
WAVE. MODELS SHOWING A COUPLE OF INGREDIENTS THAT MAY HELP TO
PRODUCE STRONG/ORGANIZED CONVECTION THIS AFTERNOON BUT
TIMING/POSITIONING OF ELEMENTS NOT WELL ALIGNED...WITH DECENT CAPE
VALUES FOCUSED ACROSS THE CNTRL MOUNTAIN ZONES AND 0-6KM SHEAR OVER
THE SE HIGHLANDS PER THE GFS WHEREAS THE NAM PLACED THE BEST CAPE
OVER THE SNAKE PLAINS CLOSER TO UPPER SHEAR ZONE. IF STORMS WERE TO
GET ORGANIZED...MAIN THREAT WOULD BE HAIL POTENTIALLY APPROACHING
SEVERE LEVELS. SHORT-WAVE ENERGY CONTINUES TO EJECT FROM THE COASTAL
LOW THROUGH THE WEEKEND AS UPSTREAM ENERGY DIGS INTO THE TROUGH FROM
THE PAC TO MAINTAIN SOME SEMBLANCE OF A MOIST AND UNSTABLE SW FLOW
ACROSS THE REGION WITH DIURNALLY FAVORED CONVECTION THROUGH SUNDAY.
SIZABLE CHUNK OF ENERGY ENTERS THE SYSTEM LATE SUNDAY AFTERNOON
SPINNING UP A CLOSED CIRCULATION WHICH DIGS SOUTH ALONG THE SIERRA
INTO CNTRL NEVADA EARLY NEXT WEEK WHICH EVENTUALLY LIFTS NE THROUGH
IDAHO WEDNESDAY FOR A HIGH PROBABILITY OF PRECIPITATION IF SCENARIO
PLAYS OUT. CONFIDENCE BETTER THAN AVERAGE WITH SIMILAR DEPICTION
NOTED ON THE ECMWF. STATISTICAL TEMPERATURE GUIDANCE PUSHES DAYTIME
HIGHS INTO CLIMATOLOGICAL RANGE (LOWER 70S IN SNAKE PLAIN) BY THE
WEEKEND AND THIS GENERALLY ACCEPTED AND FOLLOWED IN GRIDS. THE
HENRYS FORK NEAR REXBURG REMAINS ABOVE FLOOD STAGE WITH NO CHANGE
NEEDED TO PREVIOUSLY ISSUED STATEMENTS. HUSTON

AVIATION...MOIST SW FLOW FROM A CLOSED UPPER LOW OFF THE NRN CA
COAST CONTINUES. SHOWERS AND A FEW TSTMS WILL DEVELOP AGAIN THIS
AFTN. OCNL MVFR CIGS CAN BE EXPECTED IN THE TSTMS...OTHERWISE VFR
WILL BE THE PREVAILING CONDITION. HEDGES

FIRE WEATHER...A CLOSED UPPER LOW OFF THE CA COAST IS RESULTING IN
MOIST SW FLOW OVER ID FOR THE NEXT FEW DAYS. SHOWERS AND A FEW
AFTERNOON THUNDERSTORMS CAN BE EXPECTED AGAIN TODAY AND THURSDAY.
HUMIDITY READINGS WILL CONTINUE TO RUN ON THE HIGH SIDE DUE TO THE
MOIST AIRMASS AND WET GROUND. NO SIGNIFICANT FIRE WEATHER CONCERNS.
HEDGES

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 10 PM MDT THIS EVENING FOR IDZ018-031-
032.

FLOOD WARNING FOR HENRYS FORK OF THE SNAKE RIVER NEAR REXBURG
CONTINUES UNTIL FURTHER NOTICE.  &&
Hazardous weather outlook, May 28, 4:00 AM MDT, 8 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
400 AM MDT WED MAY 28 2008

IDZ017>025-031-032-291200-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
400 AM MDT WED MAY 28 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

A FLOOD WARNING REMAINS IN EFFECT FOR THE HENRYS FORK AT REXBURG.
SHOWERS AND THUNDERSTORMS RETURN TODAY AS YET ANOTHER DISTURBANCE
LIFTS NORTHEAST ACROSS THE REGION. THERE ARE A COUPLE OF INGREDIENTS
THAT MAY HELP TO PROVIDE MORE STRENGTH AND ORGANIZATION TO
DEVELOPING STORMS TODAY...WHICH IN TURN MAY PRODUCE MODERATE SIZED
HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.  SHOWERS AND
THUNDERSTORMS WILL CONTINUE TO BE A POSSIBILITY IN THE AFTERNOONS
AND EVENINGS.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

In the hours before

Local storm report, May 28, 9:18 AM MDT, 3 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
918 AM MDT WED MAY 28 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 AM     HEAVY RAIN       6 N HAILEY              43.60N 114.30W
05/28/2008  M0.40 INCH       BLAINE             ID   TRAINED SPOTTER

            1 HOUR ACCUMULATION

&&

TWYATT

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 10:17 AM MDTFlash Flood WatchPIH12 hr
May 28, 2:54 PM MDTSevere Thunderstorm WarningPIHBingham, Bonneville, Butte, Jefferson36 min
May 28, 3:29 PM MDTSevere Thunderstorm WarningPIHClark, Fremont, Jefferson, Madison46 min
May 28, 5:54 PM MDTSevere Thunderstorm WarningPIHOneida, Power36 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.